MAOIs - Analgesics
MAOIs - Analgesics
Date Created: 02/09/1999 Last Modified: 06/10/2002 Last Checked: 06/10/2002
Concern over what analgesia is safe in combination with MAOIs is common and unfortunately there is some misinformation in the literature concerning this and related questions. There are current texts and papers that still confuse, or fail to distinguish between, serotonin syndrome and hypertension secondary to tyramine ingestion, which can both occur in patients on monoamine oxidase inhibitors. Further confusion exists in distinguishing between serotonin syndrome and neuroleptic malignant syndrome, see other notes.
My review paper 'Serotonin syndrome: history and risk' analyses all reported cases of serotonin syndrome in the world literature.
The interaction that occurs between monoamine oxidase inhibitors and analgesics is serotonin syndrome. It occurs because some analgesics are serotonin reuptake inhibitors.
Their action as serotonin reuptake inhibitors probably contributes to their analgesic action. So, just as serotonin syndrome can be caused by mixing MAOIs with antidepressants which have serotonin reuptake inhibition activity, the same is true for analgesics.
Fortunately many of the analgesics are so weak in this respect that this property is of little or no clinical relevance. Unfortunately, comprehensive testing of the serotonin reuptake inhibition potency of analgesics has not yet been carried out (but see Codd et al 1995). However, we can say clearly, for the analgesics which have been in use for a long period of time, which have and have not been associated with reactions (these reactions demonstrate the classic features of serotonin syndrome).
The following analgesics have been associated with serotonin syndrome reactions:-- Pethidine, Tramadol, dextropropoxyphene, pentazocine and dextromethorphan (also see below).
Codeine, oxycodone, fentanyl and morphine are almost certain to be safe.
Pethidine has historically been the worse offender. It caused a number of deaths in the 1960s before the risk was appreciated. The risk of SS with one intra-muscular injection of 50-75mg of Pethidine is probably relatively low, say 1 in 10 or thereabouts, but this risk escalates rapidly with increasing doses and successive doses, especially because Pethidine has a long half life. So in practice most patients on MAOIs who get given an average size dose of Pethidine will probably not develop serious symptoms; however there is a chance that one dose would produce a reaction sufficiently severe to kill someone if appropriate action was not taken.
The data from Codd et al (see references) are in close accord with the above and suggest that, since tramadol has been implicated in serotonin syndrome, it may be prudent to consider all drugs with Kis of <1000 nM as potentially capable of inducing serotonin syndrome if combined with MAOIs. Their values were:-- (Ki in nM) methadone (14), dextromethorphan (23), levomethorphan (36), levorphanol (86), dextrorphan (400), tramadol (528), propoxyphene (30,000).
Now that we are fairly confident that cyproheptadine and chlorpromazine effectively treat serotonin syndrome the concern over this reaction may be slightly less than it was in the past.